The last few days I have felt unwell.
I thought it was just my hypoglycemia in overdrive over the whole pregnancy thing. To the point of very nearly puking a couple of times and feeling mild nausea off and on the rest of the time.
But, after some particularly unpleasant dry heaving this morning, I went online and found that it’s a relatively common side effect of decreasing your Effexor.
Effexor withdrawal is highly unpleasant and I seem to have, thus, far gotten off light. I decreasing by 75 mg a week — per doctor’s instructions — and the first decrease had no real noticeable effect. But this week, the fit hit the shan, and I’m having increased, disproportionate rage and, now, a very ooky stomach. (That’s the technical term, by the way.)
I went online and found a few suggestions that may help. Some people noticed that Omega 3 oils help, so I’m back to my gummy supplements. One commenter in a thread said that Effexor depletes your body’s levels of glutathione. So he picked some up and noticed a decrease in symptoms. So I’m going to find some at a nearby vitamin store. First, though, I have to make sure it’s kosher to take while pregnant.
Unfortunately, I still have one decrease to go, and it will be the worst. Going off it altogether will probably be pretty miserable. But there’s not much I can do. From the testimonials, going slower doesn’t mean that stopping is any easier. So I may as well get it over with.
I’m beginning to see why babies shouldn’t be born on the stuff.
All that said, I am not as angry at Effexor as a lot of the people on the thread. I’ve been on it for over a decade, and it’s served me pretty well. I wish it were easier to get off. I wish I had known when I started taking it that it was this difficult to step down from. But I was so miserable at the time, I think I still would have taken it and been grateful for the abatement of my symptoms.
And having said that… There are now other options on the market. At the time, Effexor was the only med that worked on multiple neurotransmitters. That’s attractive because it means you don’t have to increase your dosage as frequently.
From what little I have read — admittedly very little — it sounds like any drug like Effexor is harder to wean off of than a normal antidepressant. So tread cautiously. It shouldn’t be the first anti-depressant you try. It probably shouldn’t be the second one, either.
But if traditional anti-depressants aren’t working for you, or if you max them out too quickly, it may just be worth the hassle later to get mental balance now.
Just start stocking up on Saltines and antacids. Just in case.